Efficacy of Omalizumab Therapy in an Asthmatic with Low IgERead the full article
Case Reports in Pulmonology publishes case reports and case series in all areas of pulmonology, prevention, diagnosis and management of pulmonary and associated disorders, as well as related molecular genetics, pathophysiology, and epidemiology.
Case Reports in Pulmonology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Pulmonary Vein Occlusion and Lung Infarction after Radiofrequency Ablation of Atrial Fibrillation
Background. Pulmonary vein (PV) radiofrequency ablation (RFA) is an effective technique for a selected group of patients with atrial fibrillation (AF) refractory to antiarrhythmic drugs (Alfudhili et al., 2017). However, pulmonary vein occlusion is a potentially rare, sometimes severe, complication which may present clinically as nonspecific respiratory symptoms, signifying pulmonary vein stenosis, that are often underrecognized or misdiagnosed, leading to progression of the low-grade stenosis to complete occlusion if not treated with timely intervention (Alfudhili et al., 2017). Case Presentation. We report the first case of haemoptysis, three months postradiofrequency ablation (i.e., late complication) secondary to pulmonary vein occlusion that was diagnosed by computed tomography angiogram (CTA), which showed occlusion of 2 out of 4 native pulmonary veins. Conclusion. The cause of haemoptysis in this patient was pulmonary vein occlusion, secondary to radiofrequency ablation, as demonstrated in the CTA.
Azathioprine Hypersensitivity Syndrome during Treatment of Severe Interstitial Lung Disease with Anti-Neutrophil Cytoplasmic Antibody-Associated Vasculitis
Azathioprine is used to treat anti-neutrophil cytoplasmic antibody- (ANCA-) associated vasculitis. Azathioprine hypersensitivity syndrome is often missed. An 81-year-old man undergoing treatment for interstitial pneumonia developed a high fever and was diagnosed with ANCA-associated vasculitis based on an elevated myeloperoxidase- (MPO-) ANCA titer and renal biopsy findings. After induction therapy, his clinical symptoms improved, but his MPO-ANCA remained elevated (>300 U·L-1) and hematuria persisted. Prednisolone plus azathioprine was administered as maintenance therapy. Three exacerbations of the inflammatory response occurred during the subsequent 3 months. In each instance, we suspected opportunistic infection or a flare-up of vasculitis. The first exacerbation was treated with an increased prednisolone dose and antibiotics. At the onset of the second exacerbation, which was accompanied by systemic erythema, we stopped azathioprine and administered antibiotics. The third exacerbation, which occurred the day after restarting azathioprine, involved a fever with chills and an acute inflammatory reaction; we therefore suspected an azathioprine allergy. A drug provocation test was performed, and a hyperinflammatory response was observed. The patient received prednisolone (15 mg·day-1) monotherapy; no further fever was observed during the subsequent 2 months. We therefore diagnosed azathioprine hypersensitivity syndrome. Under treatment with prednisolone (5 mg·day-1) and mycophenolate mofetil (1 g·day-1) (replacing the azathioprine), no signs of relapse or infection have occurred for more than two years. Renal function and the pulmonary lesions are stable, although the high MPO-ANCA titer and hematuria persist. The diagnosis of azathioprine hypersensitivity is often delayed because of the difficulty in identifying the relationship between immunosuppressive agents and hypersensitivity and in distinguishing this from infection or relapse of the primary disease. The misdiagnosis of azathioprine hypersensitivity leads to unnecessary treatment; thus, clinicians should consider allergic reactions specific to azathioprine when switching from induction to maintenance therapy.
A Rare Paraneoplastic Syndrome of Lung Cancer
Achalasia is a neurodegenerative motor disease of the esophagus resulting mainly from a loss of function of the lower esophageal sphincter, the pathophysiology of which is still poorly understood. Its incidence is rare—it is 1.6 per 100,000—and its occurrence in the context of paraneoplastic syndrome has been rarely described in the literature. We report a rare case of paraneoplastic achalasia associated with lung cancer.
Postpartum Pulmonary Hypertension Masquerading as Submassive Pulmonary Embolism: A Case Report and a Literature Review
Postpartum pulmonary hypertension (PPPHT) is an extremely rare disorder, with few reported cases. Late diagnosis and treatment are associated with significant morbidity and mortality. We present an 18-year-old female patient who presented four-week postpartum with a typical submissive pulmonary embolism picture subsequently diagnosed as postpartum pulmonary hypertension. The patient had an excellent response to treatment, with a dramatic improvement in her functional status. The authors aim to urge physicians to keep this rare disorder in mind as timely and accurate diagnosis is crucial for management—additionally, the importance of counseling patients about the imminent risks associated with planned future pregnancies.
Invasive Thymoma with Right Upper Lobe Endobronchial Lesion and Autoimmune Enteropathy
Thymomas are slow-growing neoplasia arising from the epithelial cells of the thymus that usually present with respiratory symptoms, superior vena cava syndrome, or parathymic syndromes. Approximately 30% of thymomas develop myasthenia gravis. An additional 5% of patients with thymomas have other systemic syndromes, including rheumatoid arthritis, thyroiditis, red cell aplasia, systemic lupus erythematosus, and Cushing syndrome. Rarely, patients can present with diarrhea due to thymoma-associated autoimmune gastrointestinal pathologies that include Good syndrome (acquired hypogammaglobulinemia), thymoma- associated multiorgan autoimmunity, and autoimmune enteropathy. We present an uncommon and interesting case of an invasive metastatic thymoma with right upper lobe endobronchial lesion and autoimmune enteropathy in a 27-year-old female. The novelty of this case lay in the findings of extensive metastatic thymoma with right upper lobe endobronchial disease and autoimmune diarrhea.
Review of Cases of E-Cigarette or Vaping Product Use-Associated Lung Injury (EVALI) and Brief Review of the Literature
Since the appearance of the E-Cigarette in the early 2000s, its industry, popularity, and prevalence have risen dramatically. In the past, E-Cigarette use with the vaping of nicotine or cannabis products had been associated with a few reported cases of lung injury. However, in 2019, thousands of cases of E-Cigarette or vaping product use-associated lung injury (EVALI) were reported in the United States. Evidence linked this outbreak with vaping of tetrahydrocannabinol (THC). We report two confirmed cases of EVALI and their associated clinical, radiologic, and pathologic features. This report supports the growing body of information regarding EVALI. It also discusses various substances, particularly vitamin E acetate, which has been suggested as a causative agent.